A mother of one says the cream she was prescribed to treat her eczema left her with oozing skin so painful she couldn’t even hold her child.

Kelsie Lorenz, 31, from Canada, used the steroid cream Elocon on her skin occasionally for 20 years to help treat her eczema, a condition that causes dry and itchy patches of skin.

However, not only did she continue to suffer from constant flare-ups of her eczema, eventually her skin became so irritated and thin that it began to peel as soon as she put on clothes and she had to bathe for hours to ease her pain.

Ms Lorenz’s symptoms were a sign of topical steroid addiction, where stopping a cream made the skin worse. That’s why she decided to stop using the treatment completely in 2020. However, this led to withdrawal, which left her no better off.

Now Ms Lorenz, who says she has been ‘let down’ by Western medicine, uses herbal remedies to ease her symptoms and has been cream-free for 1,000 days.

Kelsie Lorenz, 31, from Canada, said her skin continually broke out in painful flare-ups while using the Elocon cream

The photo above shows her face during a particularly bad flare-up

Here she is shown today after quitting the cream to take herbal remedies.  She also uses an antibody injection to curb inflammation

The photos above show her face during a particularly bad flare-up (left) and today (right) after she ditched the cream to take herbal remedies. She also uses an antibody injection to curb inflammation

Ms. Lorenz, pictured above having a flare-up, says she wishes she had stopped using the Elocon cream sooner

Ms. Lorenz, pictured above having a flare-up, says she wishes she had stopped using the Elocon cream sooner

Mrs Lorenz, pictured above with her husband and son, said at one point the eczema was so bad she could no longer hold her child

Mrs Lorenz, pictured above with her husband and son, said at one point the eczema was so bad she could no longer hold her child

Mrs Lorenz said: ‘I took my prescription as I was told and as a result I suffered.

‘I couldn’t wash my child, I couldn’t do the dishes, I couldn’t go outside.

‘Physical touch was unbearable, and hugging or carrying my son often left me tearing and itching.’

She added: ‘I can’t believe I survived for several days.

‘I was oozing and creaking so badly that I couldn’t walk and would often stay in bed for a week trying not to move.

‘When I was really sick, people often stared.

‘I was in so much pain that my personality changed dramatically and that was hard for everyone. I trusted my husband and family to take care of me.

‘I also lost my menstrual cycle, had severe adrenal fatigue and epinephrine spikes, and had difficulty with sunlight exposure.’

Ms Lorenz was diagnosed with mild atopic dermatitis – the medical term for eczema – at a young age after doctors noticed the condition on her elbow.

She was prescribed the steroid cream in 2003 and continued to use it regularly for years to relieve her symptoms.

However, instructions for Elocon recommend that those who use the cream for more than two weeks consult their doctor.

Ms Lorenz said that after using the cream, her skin became thin and her blood vessels enlarged.

In March 2020, she said the only way to treat her painful burning and itching was to soak in the bath.

The following month she stopped taking the medication, but soon became so ill that her menstrual cycle stopped and her skin became so itchy that she had to stay in bed for up to a week at a time.

About 16.5 million Americans have atopic dermatitis – or eczema – and many use creams to treat the condition.

However, doctors say patients are at risk of becoming addicted to creams if they are used regularly.

Elocon works by reducing the activity of chemicals in the body that cause inflammation and is taken as a cream, lotion, ointment or solution. It can also be used for allergic reactions and psoriasis.

When people withdraw, it causes symptoms such as sore skin, flare-ups and sleepless nights, as well as dry and flaky skin.

Elocon – made by Merck – says on the label that healthcare providers should be asked for advice if the skin does not improve after two weeks of using the cream.

DailyMail.com has contacted Merck for comment.

The images above show eczema flare-ups on Ms. Lorenz's skin

Ms Lorenz started using the cream when she had only a mild case of the condition in her elbow

The images above show eczema flare-ups on Ms. Lorenz’s skin. She started using the cream when she only had a mild case of the condition in her elbow

Elocon – made by Merck – says on the label that healthcare providers should be asked for advice if the skin does not improve after two weeks of using the cream.

Elocon – made by Merck – says on the label that healthcare providers should be asked for advice if the skin does not improve after two weeks of using the cream.

Elocon – made by Merck – says on the label that healthcare providers should be asked for advice if the skin does not improve after two weeks of using the cream.

Ms. Lorenz is pictured above with a rash caused by her eczema.  They decreased after she changed treatment

Ms. Lorenz is pictured above with a rash caused by her eczema. They decreased after she changed treatment

Ms. Lorenz has now stopped using topical steroids for almost a thousand days, trading them in for a combination of Chinese holistic medicines and anti-inflammatory injections.

“I felt completely let down by Western medicine,” Ms. Lorenz said.

‘I have allergies to animal dander and environmental allergies that have impacted my skin since childhood.

‘Looking back, I know I would be in a much better position if I had been advised to cut out allergens, eat more whole foods and change household cleaning products at home, rather than being prescribed steroids.

‘My eczema was so mild that I wouldn’t have considered it a problem, and it could easily have been treated holistically.’

She is currently taking Dupixent, a monoclonal antibody that helps reduce inflammation.

She said the drug caused her facial flare-ups, but these subsided over time and her symptoms improved.